Arizona, 2008Hail in Arizona, August 30, 2008
August 30, 2008 · NWS FGZ · 1 event in 1 county or zone
A severe thunderstorm produced one inch diameter hail near Cross Mountain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced one inch diameter hail near Cross Mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 30, 9:30 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 30, 9:30 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT AUG 30 2008
.SYNOPSIS....A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE WESTERN
UNITED STATES THIS LABOR DAY WEEKEND PRODUCING WIDESPREAD RAIN AND
THUNDERSTORMS ACROSS THE NORTHLAND. THE PERIOD OF HEAVIEST
PRECIPITATION IS EXPECTED FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON. DRIER AND BREEZY CONDITIONS WILL DEVELOP BY MONDAY AND
TUESDAY.
&&
.DISCUSSION...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IS
APPROACHING THE WEST COAST OF THE U.S. THIS MORNING AND IS FORECAST
TO MOVE ACROSS THE SOUTHWESTERN STATES OVER THE LABOR DAY WEEKEND.
IN ADVANCE OF THIS TROUGH MOISTURE CONTINUES TO INCREASE ACROSS AZ
THIS MORNING. GPSMET INDICATES PW VALUES HAVE INCREASED FROM ABOUT
0.4 INCHES AT THIS TIME YESTERDAY TO AROUND 0.9 INCHES THIS MORNING.
LAPSE RATES REMAIN FAIRLY STEEP. CONSEQUENTLY...ESTIMATED CAPE
VALUES FROM THE 12Z KFGZ SOUNDING ARE IN EXCESS OF 2200 J/KG. THIS
IS EXCEPTIONALLY LARGE AND IS IN THE 95TH PERCENTILE. DEEP LAYER
SHEAR REMAINS FAIRLY WEAK BUT LOW LEVEL SHEAR IS ADEQUATE TO SUPPORT
SOME STRONG THUNDERSTORMS THIS AFTERNOON. SOME STORMS MAY BECOME
PULSE SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE.
MODEL FCST SOUNDINGS CONTINUE TO INDICATE THAT DEEP LAYER SATURATION
WILL DEVELOP ACROSS MUCH OF THE CWA OVERNIGHT AND CONTINUE INTO
SUNDAY MORNING. IN ADDITION...THERE WILL BE ADEQUATE DEEP LAYER
SOUTH TO SOUTHWEST WINDS TO GENERATE MODERATE OROGRAPHIC UPLIFT.
CONSEQUENTLY... EXPECT THAT CONVECTIVE ACTIVITY THIS AFTERNOON AND
EVENING WILL TRANSITION INTO WIDESPREAD LIGHT TO MODERATE STRATIFORM
PCPN OVERNIGHT...ALONG WITH THE CHANCE OF SOME EMBEDDED
THUNDERSTORMS. MODEL FCST TOTAL PCPN AMOUNTS SUGGEST THAT 1/2 TO 1
INCH OF RAIN IS LIKELY OVER MANY LOCATIONS WITH 1 TO 2 INCHES
POSSIBLE OVER THE SOUTH AND WEST FACING SLOPES OF THE HIGHER
TERRAIN. WILL NEED TO CONSIDER ISSUING A FLASH FLOOD WATCH FOR
PORTIONS OF THE CWA.
THE TROUGH PUSHES ACROSS THE SRN GREAT BASIN ON MONDAY AND THERE
WILL BE THUNDERSTORM ACTIVITY ASSOCIATED WITH THE TROUGH AXIS AND
SFC COLD FRONT AS IT TRANSITS THE STATE. BEHIND THE
TROUGH/FRONT...IT WILL BEGIN TO DRY OUT AND CONVECTION WILL
DIMINISH. BY TUESDAY...ONLY ISOLATED SHOWERS ARE EXPECTED AND THIS
DRIER WX PATTERN SHOULD CONTINUE THROUGH THE WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA TO
DEVELOP ACROSS NORTHERN ARIZONA TODAY WITH MVFR/IFR CONDITIONS
LIKELY IN THE THE STRONGER STORMS. STORMS AND PRECIPITATION ARE
EXPECTED TO CONTINUE OVERNIGHT WITH THE STRONGER STORMS AGAIN
PRODUCING MVFR/IFR CIGS AND VSBYS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
MONDAY THROUGH WEDNESDAY...AN EARLY SEASON LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE SOUTHERN GREAT BASIN. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ON MONDAY ALONG WITH SOUTHWEST WINDS OF 10 TO 20 MPH
WITH GUSTS APPROACHING 30 MPH DURING THE AFTERNOON AND EVENING. ON
TUESDAY AND WEDNESDAY...ONLY ISOLATED THUNDERSTORM ACTIVITY IS
ANTICIPATED AT THIS TIME.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...............DB
AVIATION/FIRE WX.....41
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 30, 10:00 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT AUG 30 2008
AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT AUG 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A VERY MOIST AND UNSTABLE AIRMASS WILL RESULT IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE TO OCCASIONALLY HEAVY RAINFALL IS EXPECTED TO DEVELOP LATE
SATURDAY NIGHT AND CONTINUE INTO SUNDAY ACROSS MUCH OF NORTHERN
ARIZONA. WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE LIKELY
WITH 1 TO 2 INCHES POSSIBLE OVER THE SOUTH AND WEST FACING SLOPES OF
THE HIGHER TERRAIN. A FLASH FLOOD WATCH MAY BE REQUIRED FOR PORTIONS
OF NORTHERN ARIZONA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Yavapai
- When
- August 30, 12:18 PM MST
- Where
- Yavapai County, 20.88 mi SW of Seligman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.090, -113.120
A thunderstorm produced one inch diameter hail southwest of Seligman near Cross Mountain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 30 to 31, 20081 death · 3 events
- Flash Flooding in New Mexico, August 30 to 31, 2008$152,000 · 4 events
- Flash Flooding and Hail in California, August 30, 20082 injured · $10,000 · 1.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Utah, August 30 to 31, 2008$8,000 · 69 kt wind · 9 events
- Flash Flooding and Hail in North Carolina, August 30, 20081 in hail · 7 events
- Hail and Damaging Wind in Kentucky, August 30, 2008$3,000 · 52 kt wind · 4 events
- Hail in Montana, August 30, 20080.75 in hail · 3 events
- Flash Flooding and Hail in Arizona, August 30 to 31, 20080.88 in hail · 3 events
- Heavy Rain in U.S. Virgin Islands, August 30, 20082 events
- Flash Flood and Hail in Nevada, August 30, 20080.75 in hail · 2 events
- Damaging Winds in Kansas, August 30, 200852 kt wind · 2 events
- Hail in Arizona, August 30, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133177.